Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Bismarck, ND

June 1, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 7:11 PM CDT for 4 counties in North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Jun 1, 2018, 7:52 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 1, 1:32 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Local storm report, Jun 1, 6:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     5 S GLEN ULLIN          46.74N 101.81W
06/01/2018  E75 MPH          MORTON             ND   PUBLIC

            LARGER SUV WAS HIT BROADSIDE BY HIGH WIND
            AND PUSHED / SLID SIDEWAYS. ALSO HAD QUARTER
            SIZE HAIL.

&&

JPM
Local storm report, Jun 1, 6:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       TURTLE LAKE             47.52N 100.89W
06/01/2018  M1.62 INCH       MCLEAN             ND   PUBLIC

            ALSO HAD DIME SIZE HAIL.

&&

JPM
Local storm report, Jun 1, 6:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          7 N HEBRON              47.05N 102.05W
06/01/2018                   MERCER             ND   TRAINED SPOTTER

            TORNADO LOOKS TO BE FAIRLY LARGE. 5 TO 10
            MILES NORTH OF HEBRON. REPORTED BY A STORM
            CHASER.

&&

RK
Local storm report, Jun 1, 6:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 ESE HEBRON            46.87N 101.95W
06/01/2018                   MORTON             ND   EMERGENCY MNGR

            SEMI FLIPPED OVER ON INTERSTATE 94 BETWEEN
            MILE MARKER 102 AND 104.

&&

JPM
Local storm report, Jun 1, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY RAIN       GLEN ULLIN              46.84N 101.83W
06/01/2018  M1.15 INCH       MORTON             ND   PUBLIC

            STORM TOTAL.

&&

RK
Special weather statement, Jun 1, 7:09 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT FRI JUN 1 2018

NDZ034-035-045-046-020045-
Sioux-Morton-Burleigh-Emmons-
709 PM CDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
WESTERN BURLEIGH...EASTERN MORTON AND NORTHWESTERN EMMONS COUNTIES
UNTIL 745 PM CDT...

At 707 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Flasher to 6 miles southwest of
Solen. Movement was northeast at 45 mph.

Very heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Seek a safe shelter inside a building or vehicle.

Wind gusts to 50 mph and pea to dime size hail are also possible
with these storms.

Locations impacted include...
Bismarck, Mandan, Lincoln, Flasher, Menoken, Solen, Cannon Ball, St.
Anthony, Lake Harmon, Mcdowell Dam Recreation Area, Mckenzie,
Baldwin, Double Ditch Indian Village, Breien, Hazelton Recreation
Area, University Of Mary, Huff, Fort Rice, Fort Abraham Lincoln State
Park and Moffit.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4629 10105 4637 10105 4637 10122 4640 10128
      4670 10126 4700 10092 4701 10088 4703 10088
      4723 10065 4662 10018 4619 10086
TIME...MOT...LOC 0007Z 221DEG 41KT 4666 10113 4631 10085

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:09 PM CDTSpecial Weather StatementBISBurleigh36 min
Jun 1, 8:17 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman58 min
Jun 1, 9:07 PM CDTSpecial Weather StatementBISStutsman38 min
Jun 1, 9:40 PM CDTAreal Flood AdvisoryBISFoster, Stutsman4 hr
Jun 1, 9:44 PM CDTSpecial Weather StatementBISBarnes46 min
Jun 2, 3:10 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 22 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.